An uncommon, but possible risk of botulinum toxin injections around the eyelids is drooping of the upper eyelid. The margin of the eyelid rests lower than the opposite lid. This may be first noticed several days after the Botox, Dysport, or Xeomin treatment and is related to relaxation of the eyelid lifting muscle by the botulinum protein.
Two explanations for this situation are 1) the eyelid lifting muscle was affected by botulinum toxin by drift of the injected liquid or 2) the eyebrow that was lifting a previously droopy eyelid was relaxed by the injection and the drooping became “uncovered”.
How a droopy eyelid caused by botulinum toxin is treated
Fortunately, eyelid drooping caused by Botox will resolve on its own without treatment, usually within 4 – 12 weeks. This muscle recovery time can vary.
There are eye drops that may be prescribed by your doctor that can stimulate one of the eyelid lifting muscles called Mueller’s muscle. This drop is called Iopidine or Apraclonidine and it activates the sympathetic eyelid muscle, often causing it to raise the eyelid for a few hours. This drop should only be used a limited number of times per day and it should only be taken if your physician deems it safe for you.
Risks of treatment
Iopidine can lower the pressure inside the eye and can cause allergy or irritation. Blocking the tear duct with pressure from your fingers (punctal occlusion) can reduce systemic side effects.